Oklahoma, 2019

Damaging Winds in Oklahoma, July 16, 2019

July 16, 2019 · NWS OUN · 3 events in 1 county or zone

Isolated storms produced some wind damage across northern Oklahoma on the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms produced some wind damage across northern Oklahoma on the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 1:55 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 16, 1:55 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
255 PM CDT Tue Jul 16 2019

.DISCUSSION...
MCV moving slowly across southern Kansas this afternoon has aided in
the development of a few strong to perhaps severe storms. A few
more storms should form through the afternoon, mainly along
outflow boundaries from current convection. Heat and humidity will
be the main forecast challenge through the weekend, and perhaps
other convectively induced features that may impact far northern
and western Oklahoma.

Otherwise, an elongated ridge will bring dry conditions for at least
the next 5 to 6 days. A stronger south wind over the next several
days may help alleviate heat impacts, but still a concern and
hazard.

Several models suggest a frontal boundary may move through or at
least across parts of Oklahoma around Sunday/Monday. How much
convection develops along and near the boundary is somewhat
questionable. For now, will introduce a slight chance of
thunderstorms for parts of western and northern Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  78  98  78  99 /   0   0   0   0
Hobart OK         77 101  77 101 /   0   0   0   0
Wichita Falls TX  79 100  78 100 /   0   0   0   0
Gage OK           75 100  76  99 /  20   0   0   0
Ponca City OK     77 100  79  99 /  20   0   0   0
Durant OK         77  96  77  96 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from 11 AM to 8 PM CDT Wednesday for
     OKZ007-008-012-013-018>020-024>026-029>032.

     Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-024>032-039>043-045>048-050>052.

     Heat Advisory from 11 AM to 8 PM CDT Wednesday for OKZ027-028-
     039>043-045>048-050>052.

TX...None.
&&
Hazardous weather outlook, Jul 16, 10:42 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1142 AM CDT Tue Jul 16 2019

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1142 AM CDT Tue Jul 16 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Heat...
Heat index values are expected to range from 100 to 108 degrees
this afternoon. Drink plenty of fluids, and stay in an air-
conditioned room if possible.

.Thunderstorms...
Isolated thunderstorms will also be possible this afternoon,
mainly across parts of southeastern Oklahoma. A strong storm,
capable of producing marginally severe hail and strong wind gusts
will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Heat...
Heat index values are expected to range from 100 to 105 degrees
across much of the area from Wednesday through Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 16, 1:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
212 PM CDT Tue Jul 16 2019

OKZ007-162015-
Grant OK-
212 PM CDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR Grant County Until 315 PM CDT...

AT 210 PM CDT, a strong thunderstorm was located 4 miles southeast of
Manchester, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Medford, Lamont, Wakita, Deer Creek, Manchester and Renfrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3666 9747 3682 9811 3700 9811 3700 9747
TIME...MOT...LOC 1910Z 285DEG 20KT 3694 9798

03
Special weather statement, Jul 16, 1:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
256 PM CDT Tue Jul 16 2019

OKZ008-162100-
Kay OK-
256 PM CDT Tue Jul 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR northern Kay County Until 400 PM
CDT...

AT 252 PM CDT, a strong thunderstorm was located 6 miles southeast of
Caldwell, moving east at 25 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Newkirk, Kaw City, Braman, Kildare, Chilocco, northern Kaw Lake,
Hardy, Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3684 9746
      3700 9746 3700 9675
TIME...MOT...LOC 1952Z 274DEG 22KT 3696 9755

03

The radar

The Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kay

When
July 16, 2:30 PM CST
Where
Kay County, Braman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.920, -97.330

Tree damage. Up to 3 inch diameter tree limbs broken.

Thunderstorm Wind, Kay

When
July 16, 2:55 PM CST
Where
Kay County, 1.77 mi NW of Blackwell
Measured
56 kt (64 mph) estimated gust
Property damage
$200
Reported by
Broadcast Media
Coordinates
36.820, -97.300

Minor damage to roof of a fertilizer storage unit.

Thunderstorm Wind, Kay

When
July 16, 3:25 PM CST
Where
Kay County, 1.77 mi NE of (Pnc)ponca City Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.750, -97.080

Some tree damage reported. Limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844395, 844396, 844397.